Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Swollen Lymph nodes
Apr 27, 2004

Hi Doc Its been 6 months since I was diagnosed HIV +. My cd4 count is 589. I have swollen lymph nodes in my neck, back of my right hear, ampits. Sometimes they are painfull and now I'm very worried. Will they ever go away cause they make me feel uncomfortable infront of people. Is there any treatment for that? Recently I get very tired in the mornings. I read some of your answers on anemia so I'm worried maybe I have that. I'm not on treatment. I only take immune boosters and multi-vitamins. It is very difficult in my country (South Africa) to get specialists and right treatment cause the whole issue is so politicised and treatment and specialits and medical aid programmes are still very expensive. I do not know what to do? Please help. Thanx

Response from Dr. Frascino

Hello,

If at all possible, I strongly recommend all HIV-positive folks work with an HIV specialist. Yes, the HIV issue is politicized in South Africa; however, good specialists and treatment are available. Lymph node enlargement is fairly common in HIV disease. It can also be a sign of other problems. Treatment would depend on the exact cause. I cannot diagnose that over the Internet. Generally it is not a permanent problem.

Anemia, a common cause of HIV-related fatigue, is very easily diagnosed with a simple blood test called a hemoglobin level. The normal ranges are 12-16 g/dL for women and 14-18 g/dL for men. If you are below the normal range, you are anemic.

Anemia has many causes, from simple nutritional deficiencies (iron, vitamin B12, folate) to HIV itself (anemia of chronic disease). The treatments would depend on the causes. For instance, iron supplements, if you had iron-deficiency anemia, or Procrit, if you had anemia of chronic disease. Procrit is a medication that stimulates the production of new red blood cells.

Your next step should be to see an HIV specialist, if at all possible. You can call your local AIDS service organization for help in locating and gaining access to a qualified specialist in your area.

Good luck.

Dr. Bob


Previous
Having Severe Fatigue
Next
HIV and other diseases.

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement